Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 286, NWS Omaha, NE

August 26, 2003Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 26, 2003, 2:59 PM CDT for Pawnee County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 2:59 PM CDT (19:59 UTC)
Expired
Aug 26, 2003, 3:30 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pawnee County, NE

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT TUE AUG 26 2003

MAIN FORECAST PROBLEMS WILL BE TIMING OF PRECIPITATION THROUGH THE
REMAINDER OF THE WEEK...AND RESULTANT TEMPERATURE TRENDS.

SURFACE CONVERGENT BOUNDARY REMAINS ACROSS SOUTHEAST NEBRASKA AND
APPEARS TO BE TIED INTO A TROPICAL PLUME OF MOISTURE FROM THE
SOUTHERN TIER OF STATES. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND SOUTH OF THE BOUNDARY THIS AFTERNOON...
SPECIALLY NEAR THE KANSAS BORDER. THESE STORMS WILL PRIMARILY
CONTAIN GUSTY WINDS AS SUB-CLOUD LAYER REMAINS QUITE DRY AS NOTED ON
KOAX SOUNDING THIS MORNING AND BUFKIT PROFILES VICINITY STORMS.
WE FEEL THAT THE MOISTURE PLUME SHOULD REMAIN CONFINED TO THE
SOUTHERN THIRD OF THE FA TONIGHT MAINLY SOUTH OF INTERSTATE 80.

THE MOISTURE PLUME REORIENTS ITSELF ON WEDNESDAY AND BEGINS TO MOVE
BACK NORTH INTO THE FORECAST AREA IN RESPONSE TO A WEAK SHORT WAVE
ALOFT AND AS A SOUTHEASTERLY RETURN FLOW DEVELOPS. THIS SHOULD
SPREAD THE CHANCE OF RAIN BACK INTO THE ENTIRE FORECAST AREA BY
AFTERNOON. THE MOISTURE PLUME THEN GETS PUSHES SLOWLY EASTWARD
WEDNESDAY NIGHT AS THE REAL COLD FRONT BEGINS TO MOVE INTO CENTRAL
NEBRASKA. FOR NOW...WILL MAINTAIN A SLIGHT CHANCE OF PRECIP
WEDNESDAY NIGHT...BUT FEEL THAT THE BETTER CHANCE EXISTS ON THURSDAY
AHEAD OF THE COLD FRONT.

WE HAVE OPTED TO USE THE SLOWER ETA/CANADIAN SOLUTION TO THE FRONTAL
PASSAGE ON THURSDAY...WHICH WOULD ALLOW TEMPERATURES TO WARM BACK
INTO THE MIDDLE 90S AS AN H85 THERMAL RIDGE PUSHES INTO THE FORECAST
AREA.  WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS SPREADING
WEST TO EAST THURSDAY NIGHT...WITH LINGERING CHANCE OF SHOWERS
SOUTHEASTERN ZONES AS COLD FRONT PUSHES THROUGH THAT AREA FRIDAY
MORNING. MUCH COOLER TEMPERATURES WILL THEN FILTER IN BEHIND THE
FRONT ON FRIDAY...MORE SEASONAL AND BACK TO NORMAL.

NEXT FORECAST CHALLENGE LIES IN ANY POSSIBLE WEATHER ON SATURDAY.
THE GFS HAS BEEN CONSISTENT IN MOVING ANOTHER SHORT WAVE AND AREA OF
MOISTURE. HAVE OPTED TO ADD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS...AND HAVE COOLED TEMPERATURES INTO THE LOWER 70S
BASED ON MEDIUM RANGE ENSEMBLE PROGS.

THEREAFTER...HIGH PRESSURE BUILDS ACROSS THE REGION FOR THE
REMAINDER OF THE HOLIDAY WEEKEND WITH DRY WEATHER AND MILD
TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Aug 26, 12:20 PM CDT, 2 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS OF
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON AND
EVENING.  A FEW STORMS...GENERALLY SOUTH OF A LINE FROM OAKLAND
IOWA TO BEATRICE NEBRASKA...COULD BECOME SEVERE.	THE MAIN
THREAT SHOULD BE WIND GUSTS IN EXCESS OF 60 MPH.

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS
OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

HEAT INDICES SHOULD REACH 100 TO 105 DEGREES OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY MORNING
ACROSS MUCH OF THE OUTLOOK AREA.   CURRENT INDICATIONS ARE THAT
THE MAJORITY  OF THESE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS...HOWEVER AN ISOLATED SEVERE STORM...ESPECIALLY ON
THURSDAY...CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR
EVENING...GENERALLY SOUTH OF A LINE FROM OAKLAND TO BEATRICE.

KING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:15 PM CDTSevere Thunderstorm WarningOAXRichardson45 min
Aug 26, 3:37 PM CDTSevere Thunderstorm WarningOAXJefferson38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.